Pennsylvania, 2016

Damaging Wind in Pennsylvania, September 10, 2016

September 10, 2016 · NWS CTP · 1 event in 1 county or zone

A cold front pushed into an unseasonably warm and humid air mass during the evening hours, generating a line of thunderstorms that pushed into northwestern Pennsylvania. Gusty winds associated with a cell in this line of storms knocked down trees in parts of Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front pushed into an unseasonably warm and humid air mass during the evening hours, generating a line of thunderstorms that pushed into northwestern Pennsylvania. Gusty winds associated with a cell in this line of storms knocked down trees in parts of Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 10, 7:05 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 10, 7:05 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
805 PM EDT SAT SEP 10 2016

.SYNOPSIS...
Low pressure will track northward through the Great Lakes today,
pushing a trailing cold front through central Pa tonight. High
pressure will build into Pennsylvania Sunday and continue through
early next week. A new cold front will push south across the
region Wednesday, followed by another high pressure system with
cooler temperatures again for late in the week.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Latest update tweaked timing of precip. Just one or two cells look
big enough to continue to do damage - the ones on the Warren Co
threshold right now are not threatening. Bigger cells to the south
of Meadville are of more concern. Time will tell if they are
gasping as they near the CWA as well. There is a visible thin line
pushing ahead of the main line anywhere south of the Franklin
cell. That would most likely be the cool outflow/gust front.
Therefore, further weakening along that southern portion of the
line is expected. Watch 474 is well-placed and timed. will just
have to stare at the radar for another two hours as the watch
expires at 02z.

Prev...
A very warm and humid day is in progress. SPC meso anal shows
mixed layer Capes in the 1000-1500J so there is some instability
developing in the airmass out ahead of the cold front that is just
entering western Ohio. However local forcing and lapse rates
remain weak so little more than scattered pulse type activity is
expected for the bulk of the region during the daylight hours.

The HRRR shows the leading edge of a squall line entering Warren
County by 8PM, and it progresses east into the western portion of
the CWA before the model shows the convection diminishing in
coverage and intensity, which makes sense wince we will tend to
see stability increase after we lose the diurnal heating. Highest
pops will be over the Laurels up into the northern mountains with
chances dropping off over central and eastern areas.

Ahead of the cold front it will be a warm and muggy night over
most areas with lows averaging 10-15 deg above normal.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Sunday looks like a beautiful and increasingly less humid day as
high pressure is slated to build east out of the midwest. 12Z
deterministic models show a small area of very light QPF over the
northwest Sunday morning in the wake of the cold front, but the
SREF/GEFS show low to no pops. So while I won't rule out a
lingering light shower or sprinkle, I chose an optimistic dry
forecast.

Sunday's highs will be some 10-15 deg cooler than today. Closer to
seasonal normals.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Not a lot of change for this section of the package.

Monday looks like a cooler and sunny day, as heights rise
and the high builds east of the area.

Still looks mainly dry on Tuesday, but hints at low level
moisture works northward. There could be a very brief
sprinkle late.

A very warm airmass works eastward ahead of the next cold
front on Wednesday.

Thursday and Friday look dry.

Some hints of showers for Saturday, thus have some chc
in fcst.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A cold front will trigger an advancing line of showers and
thunderstorms that will move into the NWRN mountains by 00Z with
storms reaching BFD between 01Z to 02Z and slowly moving bringing
locally reduced conditions. The showers and thunderstorms will
tend to fall apart as they move into the central mountains so
MVFR/IFR will also tend to become more scattered as the convection
diminishes.

More widespread restrictions, mainly lower ceilings, are expected
behind the front tonight, mainly over central and western
terminals. Conditions will improve rapidly after sunrise Sunday asa
gusty and drier NW breeze develops.

Outlook...

Mon-Tue...No sig wx.

Wed...Chc shra/tsra.

Thu...no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Martin
NEAR TERM...Dangelo/La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...La Corte/Ceru
Hazardous weather outlook, Sep 10, 2:35 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT SAT SEP 10 2016

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111945-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
335 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010-111945-
WARREN-MCKEAN-ELK-
335 PM EDT SAT SEP 10 2016

...SEVERE THUNDERSTORM WATCH 474 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 10, 6:50 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SAT SEP 10 2016

PAZ004-110030-
WARREN PA-
750 PM EDT SAT SEP 10 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 830
PM EDT...

AT 750 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
UNION CITY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOTTSVILLE...SPRING CREEK...COLUMBUS...SUGAR GROVE AND BEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4200 7904 4178 7961 4200 7961
TIME...MOT...LOC 2350Z 248DEG 24KT 4183 7979

CERU

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 10, 7:55 PM EST
Where
Warren County, 0.07 mi E of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
41.850, -79.149

A severe thunderstorm produced winds estimated near 60 mph, knocking down numerous trees and wires on Liberty Street in Warren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649172.